Used appropriately, medicine can improve our lives. When misused and abused, however, the consequences can be devastating.
Opioid pain relievers are most often prescribed following surgery or to treat cancer pain –- situations less common to young people. But opioids may be prescribed in the event of accidental injury -– a sports-related injury, for example, or a biking accident in which a fracture or even a severe sprain occurs.
Another reason for which opioids are often prescribed to young people is oral surgery to remove wisdom teeth. Additionally, there are other ailments –- sickle cell disease or other pediatric chronic pain conditions –- for which opioids may be recommended.
This overview is intended to help you know what questions to ask when a healthcare provider recommends or prescribes a pain reliever for your child, and how to be sure that your child takes the medication as prescribed without misusing the medication or sharing it with others.
What are some common opioid pain relievers?
- Hydrocodone (Zohydro)
- Hydrocodone + Acetaminophen (Vicodin)
- Oxycodone (Oxycontin, Roxicodone)
- Oxycodone + Acetaminophen (Percocet)
- Codeine, Morphine, Fentanyl
- Tylenol with codeine
There are also non-opioid pain relievers (gabapentin, for example) that also have a potential for misuse and abuse, but much lower than that of opioids.
Why is the misuse of opioids so dangerous?
Opioid pain relievers are powerful drugs — very similar to heroin in their chemical makeup, and habit-forming by their very nature. This is why the U.S. Centers for Disease Control (CDC) strongly recommends against the prescribing of opioids for long-term treatment of chronic pain. Even for treatment of acute (short term) pain, opioid pain relievers should only be prescribed and taken sparingly.
The risk of addiction is particularly concerning when the patient is a teen or young adult because their brains are still developing and therefore biologically predisposed to experimentation. So if your teen or young adult is prescribed opioid pain relievers,you or your child’s caregiver should control the medication, dispense it only as prescribed and monitor their children closely for signs of misuse or growing dependence.
In addition to the danger of dependence, misuse of opioids can cause dramatic increases in blood pressure and heart rate, organ damage, difficulty breathing, seizures and even death.
What questions should you ask if an opioid is recommended?
- Is a prescription opioid necessary to treat my child’s pain? Might an over the counter (OTC) pain reliever such as acetaminophen (e.g., Tylenol), in combination with a non-steroidal anti-inflammatory drug (NSAID) be just as effective? For chronic pain, can we explore alternative treatments such as physical therapy, acupuncture, biofeedback or massage?
- How many pills are being prescribed, and over how long a period? Is it necessary to prescribe this quantity of pills?
- What are the risks of misuse? (The prescriber should be able to answer this question for the specific drug being prescribed.)
- Should my child be screened to determine his/her risk of substance use disorder (SUD) before this medication is prescribed? If not, why not? (Common risk factors include co-occurring mental health disorders such as depression or ADHD, as well as a family history of addiction or a recent trauma such as a death in the family or a divorce.)
What if an opioid has been prescribed?
- local “takeback” event or -– as an alternative where no takeback opportunities exist — by mixing the medication with coffee grounds or other unpleasant garbage and throwing it out.
- As mentioned above, supervise the dispensing of the medication, counting the pills in the bottle to be sure they are being taken as prescribed. Clearly document when the prescription was filled and when a refill will be needed -– and be suspicious of any missing medication.
- Communicate with your child about the risks of misuse, and be very clear that the medication is not to be shared with others.
- Communicate regularly with your child about the level of pain he/she is feeling, making sure the pain is diminishing with time and staying alert for any signs that your child is growing dependent on the medication.
What are some signs of misuse or dependence?
- Signs of misuse can include drowsiness, nausea, constipation, slowed breathing and slurred speech.
- You should be concerned if your child is asking for pain medication more frequently than prescribed, or if he/she is insistent on refilling the prescription. If necessary, the prescriber should be consulted to determine if pain is persisting beyond its expected term.
- Signs of withdrawal –- which would occur if a child has become dependent on an opioid and then stops taking it –- include anxiety, irritability, loss of appetite, craving for the drug, runny nose, sweating, vomiting and diarrhea.
If you are concerned that your child may be dependent on pain medication, consult the prescriber (who may in turn consult with a pain specialist), and they should also consider having a substance use counselor complete an assessment. An assessment should include a thorough look at the extent of your child’s drug and alcohol use, his/her mental and physical health as well as personal, medical and family history.